Washington, 2020Dust Storm and Strong Wind in Washington, April 11, 2020
April 11, 2020 · NWS OTX · 4 events in 2 counties and zones
The arrival of a strong cold front brought an abrupt change in weather with strong north winds gusting up to 50 mph on April 11th. The winds channeled down the Okanogan Valley into the Columbia Basin creating areas of blowing dust and localized visibility reductions.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 9
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The arrival of a strong cold front brought an abrupt change in weather with strong north winds gusting up to 50 mph on April 11th. The winds channeled down the Okanogan Valley into the Columbia Basin creating areas of blowing dust and localized visibility reductions. The strong winds and blowing dust lead to a multiple car crash on Interstate 90 and numerous power outages in the Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 11, 3:45 PM PST, 30 minutes earlier.
Area forecast discussion, Apr 11, 3:45 PM PST, 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
445 PM PDT Sat Apr 11 2020
.SYNOPSIS...
Gusty winds across the region will diminish this evening. Cold
overnight temperatures are expected tonight and Sunday night. Dry
weather with a gradual warming trend is expected the next several
days, except for a chance of showers Tuesday night and Wednesday
across eastern Washington and north Idaho.
&&
.DISCUSSION...
Tonight through Monday: A robust frontal system is making its way
through the Inland Northwest today. The most noteworthy and
widespread weather phenomena with this system has been strong and
gusty winds. Channeled northerly winds down the Okanogan Valley
have been the most noteworthy, with gusts 50-60 mph at Oroville
and 40-50 mph at Omak. At this point, most of the region has
experienced some period of gusty winds, with widespread 30-40
mph. Multiple waves of blowing dust have been observed on the
GOES17 Dust RGB product today. Winds will rapidly diminish around
sunset. Elsewhere, scattered to numerous showers have been noted
around midday across portions of the Idaho Panhandle, with a mix
of rain and snow being reported. A single shower earlier in the
afternoon produced a lightning strike. In general the chances of
thunderstorms appear rather low and will shift southward into the
central Idaho Panhandle through this afternoon before dissipating.
Generally quieter weather is expected Sunday into Monday as our
robust shortwave moves south and east. The much drier airmass now
over region will bring the potential for cold overnight
temperatures tonight and again Sunday night. The radiative cooling
might be tempered somewhat by some mixing winds tonight. Look for
temperatures in the 40s and 50s across the region Sunday, and a
few degrees of warming for Monday. A few mountain snow showers
will be possible Sunday mainly across the Selkirk Mountains of
Idaho.
Dang
Tuesday through Friday: The ridge is continuing to sit off the coast
and bringing a Northerly flow pattern to the region for this period.
The models are in fairly good agreement with each other. A
shortwave trough pushing a cold front through the region is really
the only difference the models have. The GFS is weaker than the
ECMWF and Canadian. It is expected to arrive overnight Tuesday
into early morning Wednesday. It is expected to mostly impact the
Idaho Panhandle but could slide showers into extreme Eastern
Washington. The moisture associated with this wave is not expected
to be significant and bring minor snow accumulations to the high
terrain locations. Highs will take a dip from this wave but still
be in the upper 50s to 60s for this period. The lows are expected
to be in the 30s to low 40s. /JDC
&&
.AVIATION...
00Z TAFS: Robust winds generally blowing from the northwest,
north, and northeast will continue at TAF sites into the early
evening. Some MVFR visibilities due to blowing dusts may occur as
a result this evening. Some low level wind shear is likely
occurring at KEAT this afternoon as observation is reporting calm
winds there. In addition some spotty light showers or virga are
moving south/southwest in orientation with a cold front/outflow
boundary propagating to the south and west this evening. In
addition there remains a small chance of an isolated short lived
thunderstorm near KLWS mainly to the south and east until about
01Z or 02Z Sunday but not enough to mention in the taf. As noted
earlier all of this sensible weather will be on the decrease
overnight and replaced with dry conditions with lighter winds
moving into Sunday. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 26 48 25 53 33 60 / 10 0 0 0 0 0
Coeur d'Alene 25 46 26 51 32 57 / 0 0 0 0 0 0
Pullman 27 47 23 50 31 58 / 0 0 0 0 0 0
Lewiston 32 53 32 55 35 65 / 10 0 0 0 0 0
Colville 26 54 25 58 31 64 / 20 10 0 0 0 0
Sandpoint 24 46 24 50 31 54 / 10 10 0 0 0 10
Kellogg 23 42 25 47 31 51 / 0 0 0 0 0 10
Moses Lake 30 56 29 63 34 70 / 0 0 0 0 0 0
Wenatchee 33 55 33 62 41 69 / 0 0 0 0 0 0
Omak 31 56 33 60 38 69 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory until 7 PM PDT this evening for Okanogan Valley.
Wind Advisory until 7 PM PDT this evening for Moses Lake Area-
Upper Columbia Basin-Waterville Plateau.
&&Hazardous weather outlook, Apr 11, 3:40 AM PST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
440 AM PDT Sat Apr 11 2020
IDZ001>003-026-027-WAZ031>033-036>038-041-042-121145-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-
440 AM PDT Sat Apr 11 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
No hazardous weather is expected at this time.
WAZ034-035-043-044-121145-
Moses Lake Area-Upper Columbia Basin-Okanogan Valley-
Waterville Plateau-
440 AM PDT Sat Apr 11 2020
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected today.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Strong north winds and very dry conditions will bring the
risk for blowing dust and rapid fire spread through dry grasses
today. Local wind gusts near 55 mph could also result in isolated
power outages and tree damage in the Okanogan Valley. Winds
will subside this evening.
IDZ004-121145-
Central Panhandle Mountains-
440 AM PDT Sat Apr 11 2020
This Hazardous Weather Outlook is for portions of North Idaho.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Periods of light to moderate snow will be possible on Lookout
Pass this morning between 8AM and noon. Motorists should be
prepared for rapidly changing conditions and possibility for
slick roadways.
In the hours before
Local storm report, Apr 11, 2:44 PM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
344 PM PDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM NON-TSTM WND DMG WILSON CREEK 47.43N 119.12W
04/11/2020 GRANT WA PUBLIC
STRONG WINDS LEADING TO DOWNED-TREE DAMAGE
AFFECTING POWER OUTAGES IN WILSON CREEK.
0315 PM NON-TSTM WND DMG 4 W MOSES LAKE 47.12N 119.36W
04/11/2020 GRANT WA PUBLIC
STRONG WINDS LEADING TO POWER OUTAGE TO 53
CUSTOMERS IN THE MAE VALLEY AREA OF MOSES
LAKE.
0330 PM NON-TSTM WND DMG RITZVILLE 47.13N 118.38W
04/11/2020 ADAMS WA PUBLIC
STRONG WINDS LEADING TO POWER OUTAGES TO
AROUND 140 CUSTOMERS.
0233 PM DUST STORM 9 N LIND 47.10N 118.60W
04/11/2020 ADAMS WA LAW ENFORCEMENT
EB I90 MP200, 11 MILES W OF RITZVILLE
MULTIPLE VEHICLE CRASH DUE TO BLOWING DUST
OVER THE ROADWAY. NO SERIOUS INJURIES
REPORTED. EB LANES ARE CURRENTLY CLOSED.
UNKNOWN TIME TO REOPEN.
&&Strong Wind, Moses Lake Area
- When
- April 11, 4:15 PM PST to 6:00 PM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Strong local winds led to power outages in the Mae Valley Area of Moses Lake.
Strong Wind, Upper Columbia Basin
- When
- April 11, 4:30 PM PST to 7:30 PM PST
- Where
- Upper Columbia Basin forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Strong local winds led to downed tree damage causing power outages in Wilson Creek.
Strong Wind, Upper Columbia Basin
- When
- April 11, 4:30 PM PST to 7:30 PM PST
- Where
- Upper Columbia Basin forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Strong local winds led to power outages in Ritzville.
Dust Storm, Upper Columbia Basin
- When
- April 11, 4:56 PM PST to 5:45 PM PST
- Where
- Upper Columbia Basin forecast zone
- Injuries
- 0 direct, 9 indirect
- Reported by
- Law Enforcement
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Washington State Patrol reported a multi-vehicle accident occurred on Interstate 90, 11 miles west of Ritzville. The strong winds resulted in near zero visibility due to the blowing dust. This resulted in a five vehicle accident and 9 non-life threatening injuries. The collision resulted in a subsequent closure of the Interstate for numerous hours following the event.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 11 to 12, 20202 injured · $11 million · EF1 · 23 events
- Tornado and Hail in Texas, April 11 to 12, 2020$360,000 · EF0 · 29 events
- Tornadoes and Hail in Texas, April 11 to 12, 2020EF1 · 19 events
- Flash Flood and Hail in Kansas, April 11 to 12, 20202.5 in hail · 34 events
- Winter Storm and Winter Weather in South Dakota, April 11 to 12, 202024 events
- Winter Storm and Winter Weather in South Dakota, April 11 to 12, 202024 events
- Hail and Damaging Wind in Oklahoma, April 11, 20202.75 in hail · 23 events
- Damaging Winds and Lightning Strike in Idaho, April 11, 2020$17,000 · 56 kt wind · 10 events
- Winter Storm and Heavy Snow in Montana, April 11 to 12, 202012 events
- Hail in Kansas, April 11, 20202.75 in hail · 11 events
- Winter Storm in Wyoming, April 11 to 12, 20207 events
- Hail in Missouri, April 11, 20201.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888551, 888558, 888559, 888544.